I've wondered that too, although I have ventricular arrhythmia (PVCs) instead. I've also wondered if the acid reducers could have caused the irregular beat problem.
I do know that reflux and associated gas/bloating that I get after my evening meal seem to make the heart arrthythmia worse, and that I feel it more then. Also, I've read that PPIs, like Prilosec or Nexium (which I take) have heart arrhythmia listed as a "less common" side effect. I need the Nexium, since nothing else seems to work for my reflux. But I certainly don't need the PVCs that have recently started!
I think you're on to something because it's awfully fishy to me that just when I stopped taking Nexium, I'm left with this devil of a heart arrythmia! Hmmmm....
IN my case , I definately know that many times in the mornings I get the flutters which magically disappear after I have a bowl motion. Emptying my stomach sometimes does the trick. Other times Nexium does. I am confident that the stomach ( or colon) when bloated give me flutters accompanied by sweating and followed by weakness. I Am slightly overweight male, 61 years of age and am on medication for BP ( Monotildiem + Hyzaar).
I feel something similar, usually I have few heart problems, although some. But after eating mostly anything, my heart rate seems weird. This happens most of the time, but rarely it doesn't. I think I will try to get a holter to diagnose mine.
I have had two A-Fib episodes and both had to due with an upset stomach, Once after I vomited and the other time after I ate way too much! I think there is a very good connection between the two
I wish I could stop taking Nexium, but I can't seem to go below a dose of 20 mg a day. How did you manage to do it?
I came across a happenstance. I was dx with Gerd in 1999 and was on zantac which after much time cleared up and zantac was stopped. Starting in 2001 I happened to get an SVT episode. In 2006 I had an afib episode and would have about 5 with each progressing year treated with verapamil "pill in the pocket". I have had diabetes that was diet and exercise controlled for 10 years and my A1C was getting a little high each year so I felt it was time for the Metformin which I requested from my doctor. I am now 59 years old. Upon starting the Metformin I was getting afib every day and was scared because I've never had it everyday. I immediately went to my doctor and he said "Metformin doesn't cause that". He referred me to my cardio. My cardio said "Metformin doesn't cause that". He gave me another echo which came out normal except for a few PACs....I also had a stress test done last year that was normal.......and he had me wear a holter monitor for 24 hours which, as everyone must know, when you wear it - nothing happens.....I continued to have the afib episodes and one night was so bloated with gas crying at 2:00 am because I didn't know what was wrong with me and I needed to get rest to get to work the next day but couldn't with the heart beating all different ways.....I went to my computer and looked up bloating, Metformin, afib. All signs pointed to GERD can cause afib. And Metformin can cause gas, bloating, digestive upset. The pieces of the puzzle were put together. I just happened to have gas-x in my bathroom and immediately took 2. Within one hour the gas and bloating were gone and so was the afib. I literally got on my knees and prayed that I was on the right path to health. I stopped the Metformin for a few days to give my stomach a rest and took zantac 300 twice a day. No palpitations or afib. I was amazed. I am now on Metformin ER (which has less side affects) and with it I take a zantac. I have had no afib. Either this is a miracle or GERD causes afib. I went to PubMed and confirmed it and here it is:
I hope that I reach out to people who can benefit by my post. I know how you are suffering with afib and this could be the cause for many people (although not all). I am going to have an endoscopy done soon to see if there is anything else causing problems. Best of luck to all those suffering from the dreaded afib - it is truly a nightmare.
GERD has definitely contributed to my Afb. I can't take Zantac because it increased my INR. I am back to Prevacid, but down to 15 mg., and hope to be able to get off that at some point soon. I think if the tendency to Afib is there, one med can make the difference. You are right, it can be a nightmare and I don't think the medical establishment is sensitive to that fact. So glad you are doing better.
Nexium is a kind of shield for afib . Gerd and bloating can definitely trigger afib . In my case : my Afib is triggered by jumping during tennis , also basketball . Even during sudden break with my car Afib could happen .
I tested few times for potential H.hernia but results are negative .